Hail, Butte
- When
- May 25, 12:34 PM MST
- Where
- Butte County, 1 mi S of Belle Fourche
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.656, -103.850
A thunderstorm briefly became severe over the Belle Fourche area and produced quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over the Belle Fourche area and produced quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 25, 9:07 AM MST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1007 AM MDT SAT MAY 25 2013 .UPDATE... ISSUED AT 1005 AM MDT SAT MAY 25 2013 WATER VAPOR SHOWS DISTINCT SHORT WAVE MOVING THROUGH FAR ERN WY WITH SOME CONVECTION...STILL MOSTLY ELEVATED IN NATURE...DEVELOPING FROM THE THE NRN BLKHLS INTO SERN MT/NWRN SD. ANOTHER WAVE IS NOTED MOVING THROUGH ERN UT AND WILL ARRIVE LATER THIS AFTERNOON. CAP IS STILL IN PLACE...BUT WILL ERODE IN THE NEXT HOUR OR TWO AROUND THE NRN BLKHLS WHERE SURFACE BASED CONVECTION IS EXPECTED TO INTENSIFY. CAP IS THEN EXPECTED TO QUICKLY ERODE ON THE PLAINS AROUND NOON OR SHORTLY THEREAFTER. CONVECTIVE PARAMETERS WILL POINT TOWARDS SVR POTENTIAL WITH LARGE HAIL THE MAIN THREAT INITIALLY...WITH WIND ALSO BECOMING A THREAT LATER TODAY AS STORMS PUSH THROUGH THE WRN/CNTRL SD PLAINS. A TORNADO OR TWO ALSO CANNOT BE RULED OUT GIVEN LO LEVEL SHEAR AND LOW LCL'S. LITTLE CHANGE NECESSARY TO CURRENT FORECAST...AND THE FORECAST FOR THE NEXT COUPLE DAYS STILL LOOKING ON TRACK AND LITTLE OVERALL CHANGES ARE EXPECTED. && .SHORT TERM...TODAY THROUGH SUNDAY NIGHT ISSUED AT 233 AM MDT SAT MAY 25 2013 08Z SURFACE ANALYSIS HAD LOW OVER EASTERN CO WITH BOUNDARY/LEE TROUGH INTO CENTRAL MT. WARM FRONT EXTENDED FROM THE LOW INTO NORTHEAST NE...LIKELY WHERE THE CONVECTION OVER NORTHERN NE IS BEING FOCUSED. WATER VAPOR SHOWED UPPER RIDGE EAST OF THE AREA WITH SOUTHWEST FLOW ALOFT FROM CA INTO THE DAKOTAS. EMBEDDED SHORTWAVES NOTED...WITH THE ONE MOST LIKELY TO AFFECT TODAY/S WEATHER OVER UT. TODAY/TONIGHT...UPPER AIR PATTERN CHANGES LITTLE AS SHORTWAVE ENERGY WORKS INTO WY/WESTERN SD THIS AFTERNOON. LEE TROUGH DEEPENS AHEAD OF SHORTWAVE WITH GRADIENT/ISALLOBARIC FORCING RESULTING IN BREEZY/WINDY SOUTHEAST WINDS OVER THE CWA EAST OF THE BOUNDARY. TD/S WELL INTO THE 50S TO PERHAPS LOWER 60S WILL POOL ALONG WARM FRONT AS IT SLOWLY LIFTS NORTH DURING THE DAY. MLCAPE INCREASES TO AT LEAST 2KJ/KG WITH 0-6KM BULK SHEAR RISING TO 20-25M/S. HODOGRAPHS NORTH OF WARM FRONT FROM SOUTHEAST MT INTO CENTRAL SD DEVELOP PRONOUNCED LOW LEVEL CURVATURE. AS UT SHORTWAVE MOVES THROUGH CWA...EXPECT SEVERE THUNDERSTORMS TO ERUPT...INITIALLY OVER THE CONVERGENCE REGION ON THE NORTH SIDE OF THE BLACK HILLS. A FEW SUPERCELLS AT FIRST...BUT THEN STORMS SHOULD MERGE INTO A LARGE SCALE COMPLEX LIKELY TURNING INTO A SQUALL LINE/MCS OVER FAR EASTERN REACHES OF THE CWA TONIGHT...ESPECIALLY AS LOW LEVEL JET KICKS IN. VERY LARGE HAIL IS EXPECTED WITH THE STRONGEST SUPERCELLS. ISOLATED TORNADOES MAY OCCUR GIVEN FORECAST SOUNDINGS/HODOGRAPHS. THREAT WILL THEN TURN TOWARD DAMAGING WINDS LATER THIS EVENING. LOCAL WRF AS WELL AS SOME CONVECTIVE ALLOWING MODELS SUPPORT THIS SCENARIO. PRECIPITABLE WATERS WILL BE 100-150 PERCENT OF NORMAL...BUT MEAN WIND IS AROUND 20KTS AND SUPERCELL MOTION IS 10-15KTS. TEMPERATURES WILL BE NEAR GUIDANCE. SUNDAY...DEPENDING ON WHERE TODAY/S CONVECTION ENDS UP...LEFTOVER LEE TROUGH/WARM FRONT/SURFACE BOUNDARY WILL BE STRETCHED ACROSS CWA. SOUTHWEST FLOW ALOFT WILL CONTINUE. DAYTIME INSOLATION WILL RESULT IN 2-3KJ/KG MLCAPE...BUT SHEAR WON/T BE QUITE AS PRONOUNCED AS TODAY. SLIGHT RISK OF SEVERE THUNDERSTORMS LOOKS REASONABLE GIVEN THERMODYNAMICS PRESENT. TEMPERATURES WILL BE NEAR GUIDANCE. && .LONG TERM...MONDAY THROUGH FRIDAY ISSUED AT 233 AM MDT SAT MAY 25 2013 PERSISTENT TROF ACROSS THE PACIFIC NORTHWEST WILL KEEP THE NORTHERN PLAINS UNDER ACTIVE SOUTHWEST FLOW THROUGH THE MIDDLE OF NEXT WEEK. DAILY CHANCES FOR TSTMS WILL CONTINUE AS LIGHT EAST TO SOUTHEAST BOUNDARY LAYER FLOW CONTINUES TO BRING MOIST AIR INTO THE REGION...AND WEAK ENERGY EJECTS OUT OF THE WESTERN TROF INTO THE NORTHERN PLAINS. A STRONGER SHORTWAVE IS PROGGED TO CROSS THE AREA ON MONDAY...LEADING TO THE POTENTIAL FOR STRONG TO POSSIBLY SEVERE STORMS DURING THE AFTERNOON AND EVENING HOURS. LONGER RANGE GUIDANCE IS STILL SUGGESTING A STRONG NEGATIVELY TILTED UPPER TROF WORKING THROUGH THE NORTHERN PLAINS MID TO LATE NEXT WEEK...WHICH COULD PROVIDE WIDE SPREAD SIGNIFICANT RAINFALL. TEMPERATURES WILL REMAIN ABOVE AVERAGE...WITH HIGHS GENERALLY IN THE 70S AND LOWER 80S ACROSS THE AREA THROUGH THE MIDDLE OF NEXT WEEK...WITH SOME COOLING EXPECTED TOWARDS THE END OF THE WEEK AS THE UPPER TROF MOVES INTO THE NORTHERN PLAINS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY MORNING) ISSUED AT 1005 AM MDT SAT MAY 25 2013 SCT/NMRS TSRA ARE EXPECTED THIS AFT/EVE WITH SOME LINGERING OVERNIGHT BRINGING MVFR/IFR VIS IN HEAVIER PRECIP. SOME TS MAY BECOME SEVERE WITH LARGE HAIL/STRONG GUSTS. SOME LOW CIGS MAY DEVELOP OVERNIGHT OVER PTNS OF THE SD PLAINS...BRINGING AREAS OF MVFR/IFR CIGS. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...JOHNSON SHORT TERM...HELGESON LONG TERM...15 AVIATION...SCHILD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 539 AM MDT SAT MAY 25 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-261300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 539 AM MDT (639 AM CDT) SAT MAY 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING. STORMS WILL LIKELY START AROUND LUNCHTIME NEAR THE BLACK HILLS AND THEN SPREAD OVER THE PLAINS. VERY LARGE HAIL WILL BE POSSIBLE ALONG WITH DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. IN ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY RAINFALL MAY OCCUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA SUNDAY AND MONDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1208 PM MDT SAT MAY 25 2013 SDZ001-012-251900- BUTTE SD-HARDING SD- 1208 PM MDT SAT MAY 25 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BUTTE AND SOUTHEASTERN HARDING COUNTIES UNTIL 100 PM MDT... AT 1207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF HOOVER...OR 28 MILES SOUTHEAST OF BUFFALO...MOVING NORTH AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... REVA... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4568 10331 4555 10295 4508 10323 4517 10347 TIME...MOT...LOC 1808Z 200DEG 31KT 4522 10330 SCHILD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 127 PM MDT SAT MAY 25 2013 SDZ012-025-252030- BUTTE SD-NORTHERN FOOT HILLS SD- 127 PM MDT SAT MAY 25 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE AND CENTRAL BUTTE COUNTIES UNTIL 230 PM MDT... AT 125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOWNTOWN BELLE FOURCHE...MOVING NORTHEAST AT 25 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FRUITDALE... BELLE FOURCHE RESERVOIR... CASTLE ROCK... && LAT...LON 4513 10353 4490 10328 4452 10377 4463 10397 TIME...MOT...LOC 1926Z 224DEG 23KT 4465 10378 CLARK
The Rapid City radar (KUDX), 100 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445680.